Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 15, 2021, 7:28 PM MDT for Otero County, Colorado. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2021, 7:28 PM MDT (01:28 UTC)
- Expired
- Jul 15, 2021, 7:45 PM MDT
- In force
- 17 min
- Issued by
- NWS Pueblo, CO
County Otero County, CO
The radar
The Pueblo radar (KPUX), 116 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.5 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 2986 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
652
WWUS85 KPUB 160128
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
728 PM MDT Thu Jul 15 2021
COZ093-094-160145-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
728 PM MDT Thu Jul 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO AND
NORTHEASTERN LAS ANIMAS COUNTIES UNTIL 745 PM MDT...
At 727 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Thatcher, or 35 miles south of La Junta, moving
northeast at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of southeastern Otero
and northeastern Las Animas Counties.
LAT...LON 3735 10378 3747 10387 3753 10383 3769 10355
3752 10339
TIME...MOT...LOC 0127Z 219DEG 12KT 3749 10373
$$
KTSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 15, 6:09 PM MDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 15, 6:09 PM MDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 609 PM MDT Thu Jul 15 2021 .UPDATE... Issued at 608 PM MDT Thu Jul 15 2021 PoPs and QPF have been updated to account for current areas of showers and thunderstorms. -Steward && .SHORT TERM...(This evening through Friday) Issued at 239 PM MDT Thu Jul 15 2021 As advertised with the previous forecast package, the main instability axis has developed just east of the I-25 corridor. Agitated cumulus have developed over the Palmer Divide, east of the I-25 corridor, and over the Raton Mesa. Some scattered showers and thunderstorms have developed over the mountains, as well. There is a still a chance for strong to severe thunderstorms over the region east of the I-25 corridor. SPC Mesoanalysis suggests that there is 40kts of 0-6km bulk shear, model sounding suggest a straight hodograph, and MUCAPE values are around 1200 J/kg. Main hazards under the strongest storms that develop in the area would be 1" hail and 60 mph winds. Tonight, showers and thunderstorm chances diminish before midnight. There are some CAMs that suggest storms lasting a little bit longer over the northeastern portion of our CWA. The overnight lows will be in the low to mid 60s over the plains, the upper 40s to low 50s over the mountain valleys, Teller and northern El Paso Counties, and the 40s for the mountains and Lake County. Tomorrow should have a little more widespread thunderstorms coverage, as compared to today. The synoptic pattern features a closed high pressure center to the south-southeast of Colorado, which puts slight ridging overhead. Weak shortwaves will propagate over the region, which will aid in convection initiation over the higher terrain. At the surface, there will be two main areas of higher theta-e and instability. The first will be over the Raton Mesa. The surface to 700hPa flow will be oriented from the south- southeast advecting moist air towards the Raton. As the shortwave propagates overhead, this will provide a good environment for stronger storms. A weak lee trough/cyclone will form, creating a a weak dryline over the far eastern plains. On the moist side of the dryline CAPE values will reach 1500-2000 J/kg over CAPE. Models are indicating that thunderstorms will initiate over northern Colorado, then follow the instability axis to the south into our CWA. This would put thunderstorms in our CWA after 6PM tomorrow over the far eastern plains. Main hazards over the Raton Mesa are 0.5-1.0" hail and 40-50 mph winds. Main hazards over the far eastern plains are 1- 2" hail and 60-70 mph winds. There is also the diurnal chance for thunderstorm developing over a burn scar, which would poses a chance for flash flooding. High temperatures tomorrow will be in the mid 90s over the plains, the upper 80s over the mountain valleys and northern El Paso County, and the 70s over Lake County and Teller County. .LONG TERM...(Friday night through Thursday) Issued at 239 PM MDT Thu Jul 15 2021 Upper level pattern amplifies the next several days as center of mid/upper level high pressure migrates slowly northward, starting out around the 4 Corners on Saturday, then ending up somewhere over WY by the middle of next week. Saturday still looks like an up day for convection as the mid level moisture plume remains over the area and weak upper level energy slides eastward through the state. At lower levels, weak La Junta cyclone in the afternoon will keep winds ely on the plains, with surface dewpoints in the 60s over the far east, and 50s along I-25 and over most ern mountain slopes. CAPE climbs into the 1k-2k j/kg range from the mountains eastward to the KS border, while 0-6km shear will be in the 30-40 kt range. Given nly steering flow, storms may have a difficult time making it too far east of I-25, and models keep most vigorous convection over the mountains through the day, with storms perhaps making some better eastward progress along the Palmer Divide and Raton Mesa in the evening. Main storm risk will again by heavy rainfall under slow moving storms, though combination of CAPE/shear suggests at least a low end severe threat as well. On Sun, upper high begins to move northward, leading to some mid-level drying as deeper moisture is shunted southward into NM/AZ. Still enough low level moisture in place for sct afternoon/evening convection on Sun, though strength and coverage will likely begin to decrease, especially over the mountains. Pattern looks to get progressively drier from Monday onward as n-ne flow around the upper high pushes drier air into the region. Residual moisture should be sufficient for one more round of sct storms on Mon, mainly over the mountains, as steering flow will tend to take storms westward away from the plains. For Tue-Thu, swrn mts look like the best bet for daily tsra chances as mid- level moisture plume will be nearby, while the remainder of the area will see isolated convection at best as dry e-ne flow persists. Not sure why NBM pops are so high through the period, and began cut back numbers considerably as a first guess, though suspect we'll have to cut back even more as next week approaches. Position of the upper high to our nw will fortunately keep the hottest air mass away from srn CO the next few days, with readings around mid July averages into next week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 239 PM MDT Thu Jul 15 2021 KCOS, KPUB, KALS: VFR conditions are expected over the next 24 hours for all three TAF sites. There is a possibility that the TAF sites, especially KCOS and KPUB, could be impacted by a thunderstorm this evening, but confidence is low in that scenario at this time. Winds will remain light overnight, before beginning to increase in magnitude tomorrow afternoon. Widely scattered rain showers and thunderstorms are expected tomorrow afternoon and could bring brief heavy downpours and gusty outflow winds. As with previous days, confidence in a TAF site being directly impacted is low at this time, so will only go with VCSH in the TAFs. Smoke will again cause haziness tomorrow, but will not be thick enough to lower flight categories. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...STEWARD SHORT TERM...SKELLY LONG TERM...PETERSEN AVIATION...SIMCOE
Hazardous weather outlook, Jul 15, 4:27 PM MDT, 3 hours 1 minute before
Hazardous Weather Outlook National Weather Service Pueblo CO 427 PM MDT Thu Jul 15 2021 COZ058>089-093>099-162230- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 427 PM MDT Thu Jul 15 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Rest of this afternoon into tonight. A few severe thunderstorms will be possible across the plains the rest of this afternoon into this evening. The greatest threat will be over the central sections of the eastern plains, especially in the vicinity of the greater La Junta region. An outflow boundary pushing west associated with thunderstorms over the eastern plains will move into the I-25 corridor region late this afternoon and evening. New thunderstorms may initiate from this boundary and potentially become severe over the Colorado Springs and Pueblo areas. Isolated thunderstorms will be possible over the mountains this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The pattern is expected to remain active Friday and onwards, with daily afternoon thunderstorms expected through this weekend. Flash flooding will continue to be a primary concern. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will possible across the southeast plains the rest of this afternoon and evening. Hodanish
In the hours before
Special weather statement, Jul 15, 6:47 PM MDT, 41 minutes before
Special Weather Statement National Weather Service Pueblo CO 647 PM MDT Thu Jul 15 2021 COZ093-094-160115- Eastern Las Animas County CO-La Junta Vicinity/Otero County CO- 647 PM MDT Thu Jul 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO AND NORTH CENTRAL LAS ANIMAS COUNTIES UNTIL 715 PM MDT... At 647 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Timpas, or 25 miles southwest of La Junta, moving east at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Delhi and Timpas. LAT...LON 3760 10403 3790 10396 3783 10355 3754 10365 TIME...MOT...LOC 0047Z 282DEG 9KT 3770 10386 KTS
Special weather statement, Jul 15, 6:52 PM MDT, 36 minutes before
Special Weather Statement National Weather Service Pueblo CO 652 PM MDT Thu Jul 15 2021 COZ084-085-160145- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 652 PM MDT Thu Jul 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL 745 PM MDT... At 648 PM MDT, Doppler radar was indicating thunderstorms producing locally heavy rain extending from near the Air Force Academy to Falcon. Radar estimates that up to an inch of rain has fallen with this convection. Local ponding of water is likely occurring with these thunderstorms. Pea size hail and wind gusts to 40 mph will also be possible with this convection. LAT...LON 3890 10480 3899 10487 3904 10460 3890 10456 TIME...MOT...LOC 0048Z 240DEG 49KT 3897 10467 Hodanish
Special weather statement, Jul 15, 7:01 PM MDT, 27 minutes before
Special Weather Statement National Weather Service Pueblo CO 701 PM MDT Thu Jul 15 2021 COZ088-094-160130- Eastern Las Animas County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 701 PM MDT Thu Jul 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 730 PM MDT... At 701 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles east of Model, or 32 miles east of Trinidad, moving south at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Las Animas County. LAT...LON 3740 10399 3736 10384 3710 10384 3719 10420 TIME...MOT...LOC 0101Z 016DEG 8KT 3733 10396 KTS
Special weather statement, Jul 15, 7:04 PM MDT, 24 minutes before
Special Weather Statement National Weather Service Pueblo CO 704 PM MDT Thu Jul 15 2021 COZ086>088-160145- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 704 PM MDT Thu Jul 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO... NORTHWESTERN LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 745 PM MDT... At 704 PM MDT, Doppler radar was tracking a strong thunderstorm 23 miles northeast of Walsenburg, or 31 miles south of Pueblo, moving east at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Huerfano, northwestern Las Animas and southeastern Pueblo Counties. LAT...LON 3777 10460 3798 10460 3795 10423 3770 10424 TIME...MOT...LOC 0104Z 280DEG 9KT 3784 10445 KTS
Special weather statement, Jul 15, 7:16 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
716 PM MDT Thu Jul 15 2021
COZ088-093-094-160145-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
716 PM MDT Thu Jul 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO AND NORTH
CENTRAL LAS ANIMAS COUNTIES UNTIL 745 PM MDT...
At 716 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Delhi, or 30 miles southwest of La Junta, moving
southeast at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Delhi and Thatcher.
LAT...LON 3756 10422 3767 10423 3771 10414 3770 10392
3770 10351 3760 10366 3752 10383 3749 10405
TIME...MOT...LOC 0116Z 336DEG 11KT 3763 10387
KTSSpecial weather statement, Jul 15, 7:28 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
728 PM MDT Thu Jul 15 2021
COZ093-094-160145-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
728 PM MDT Thu Jul 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO AND
NORTHEASTERN LAS ANIMAS COUNTIES UNTIL 745 PM MDT...
At 727 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Thatcher, or 35 miles south of La Junta, moving
northeast at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of southeastern Otero
and northeastern Las Animas Counties.
LAT...LON 3735 10378 3747 10387 3753 10383 3769 10355
3752 10339
TIME...MOT...LOC 0127Z 219DEG 12KT 3749 10373
KTSThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 6:14 PM MDT | Special Weather Statement | PUB | Bent | 46 min |
| Jul 15, 6:27 PM MDT | Special Weather Statement | PUB | Las Animas | 33 min |
| Jul 15, 6:31 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 29 min |
| Jul 15, 6:39 PM MDT | Special Weather Statement | PUB | Bent | 36 min |
| Jul 15, 6:47 PM MDT | Special Weather Statement | PUB | Otero | 28 min |
| Jul 15, 6:52 PM MDT | Special Weather Statement | PUB | El Paso | 53 min |
| Jul 15, 6:58 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 32 min |
| Jul 15, 7:01 PM MDT | Special Weather Statement | PUB | Las Animas | 29 min |
| Jul 15, 7:02 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 28 min |
| Jul 15, 7:04 PM MDT | Special Weather Statement | PUB | Pueblo | 41 min |
| Jul 15, 7:16 PM MDT | Special Weather Statement | PUB | Otero | 29 min |
| Jul 15, 7:29 PM MDT | Special Weather Statement | PUB | Las Animas | 31 min |
| Jul 15, 7:30 PM MDT | Special Weather Statement | PUB | Baca | 45 min |
| Jul 15, 7:32 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 12 min |
| Jul 15, 7:46 PM MDT | Special Weather Statement | PUB | Las Animas | 29 min |
| Jul 15, 8:13 PM MDT | Special Weather Statement | PUB | Las Animas | 32 min |
| Jul 15, 8:38 PM MDT | Special Weather Statement | PUB | Huerfano | 52 min |
| Jul 15, 11:25 PM MDT | Special Weather Statement | PUB | El Paso | 35 min |
| Jul 15, 11:28 PM MDT | Special Weather Statement | PUB | El Paso | 47 min |
| Jul 16, 1:31 PM MDT | Special Weather Statement | PUB | Huerfano | 44 min |
| Jul 16, 2:27 PM MDT | Special Weather Statement | PUB | Huerfano | 48 min |
| Jul 16, 3:07 PM MDT | Special Weather Statement | PUB | Teller | 23 min |
| Jul 16, 3:08 PM MDT | Special Weather Statement | PUB | Las Animas | 22 min |
| Jul 16, 3:42 PM MDT | Special Weather Statement | PUB | El Paso | 18 min |
| Jul 16, 3:46 PM MDT | Special Weather Statement | PUB | Pueblo | 14 min |
| Jul 16, 3:48 PM MDT | Special Weather Statement | PUB | Fremont | 27 min |
| Jul 16, 3:51 PM MDT | Special Weather Statement | PUB | Las Animas | 24 min |
| Jul 16, 4:00 PM MDT | Special Weather Statement | PUB | Pueblo | 15 min |
| Jul 16, 4:03 PM MDT | Special Weather Statement | PUB | Otero | 12 min |
| Jul 16, 4:03 PM MDT | Special Weather Statement | PUB | Otero | 12 min |
| Jul 16, 4:14 PM MDT | Special Weather Statement | PUB | Pueblo | 31 min |
| Jul 16, 4:15 PM MDT | Special Weather Statement | PUB | Otero | 30 min |
| Jul 16, 4:17 PM MDT | Special Weather Statement | PUB | Las Animas | 28 min |
| Jul 16, 4:41 PM MDT | Special Weather Statement | PUB | Bent | 19 min |
| Jul 16, 4:47 PM MDT | Special Weather Statement | PUB | El Paso | 43 min |
| Jul 16, 5:06 PM MDT | Special Weather Statement | PUB | Otero | 24 min |
| Jul 16, 5:07 PM MDT | Special Weather Statement | PUB | 23 min | |
| Jul 16, 5:10 PM MDT | Special Weather Statement | PUB | Crowley | 20 min |
| Jul 16, 5:32 PM MDT | Special Weather Statement | PUB | Pueblo | 13 min |
| Jul 16, 5:36 PM MDT | Special Weather Statement | PUB | Crowley | 9 min |
| Jul 16, 5:37 PM MDT | Special Weather Statement | PUB | Kiowa | 23 min |
| Jul 16, 5:49 PM MDT | Special Weather Statement | PUB | Crowley, Otero | 41 min |
| Jul 16, 5:57 PM MDT | Special Weather Statement | PUB | Teller | 33 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.